Thursday, November 26, 2009

Just for the record.

That anxiety I mentioned? (I did mention it briefly, it's OK, you don't have to look through old boring posts.) Turns out, it's a possible side effect of the study drug (teplizumab). Who knew?

It's gotten much, much, better. So that's good.

Oh, and the burning feet? Also a possible side effect. Fabulous. And that hasn't gone away. It's hard to know, though, because nerve damage is also a side effect of diabetes.

(I just had Thanksgiving dinner. It was yummy. I hope I managed to dose accurately.)

I am so putting up Christmas tomorrow.

Thanksgiving and Diabetes

I am currently about an hour away from eating my first Thanksgiving meal as a diabetic. I have no idea what the carb count will be. Heaven help me. I am not kidding - divine intervention would be very welcome.

Let's face it. You can talk all you want about gratefulness, family time, etc., and that's all there. It IS. But when push comes to shove, Thanksgiving is about the food. And anything that's about food means it's about diabetes as well. It's always there, nudging you when you look at the stuffing and mashed potatoes, chastising you for even THINKING about that pie. Is it worth another shot hours later for it? Yes? No?

Frankly, diabetes is always an unwelcome visitor, and I'm tired of it. And oh yeah, I have decades of this ahead of me, if I'm lucky. So I guess I better get used to it. Gah, that's a depressing thought.

Ok, breathe. One day at a time. I can do this.

I may just have to resign myself to having a weird blood sugar day. But frankly, I can't stand weird blood sugar days, not only do they make me feel awful, but I know they are damaging to just about everything in my system.

I am snapping out of my self indulgent whining now (but...but...this disease sucks, and I want everyone to know it, all of the time....whine, whine,SMACK) and focusing on the fact that we've had fabulous friends here this week, and it really has been fun. I am thankful for that. Also, cheese has no carbs. Awesome.

Tuesday, November 10, 2009


Last time, 3 days after I got home from the infusions, the lows began. This time, not so much. I'm trying really, really, hard not to be disappointed about this. After all, this drug is new, there are no hard and fast answers. Still. Sigh.

Sunday, November 8, 2009

Heading Home

I am sitting at the airport waiting to go home. I can't wait. I am so homesick, but all will be remedied soon.

The infusions went well, the rash did appear, but wasn't nearly as bad as it was last time, and I passed all my labs and got the full dosage of the drug. I kept worrying that I would get an infection right before, or the swine flu while I was there, just that something would happen to interfere with me getting the drug. Nope. Got it all. Whew.

I have more anxiety than I ever used to. More fear, too. I don't really know what to do about that.

My sugars were a little wonky up there. Nothing huge, but it did spike here and there, and my pre meals weren't quite where I liked them. One day I woke up at 148. You see, not horrendous, but not good, either. This added to my fear that I was getting sick, and would fail the CBC they ran (almost) daily. I did pass all my labs, but let's just say I don't want to run an a1c right now. Give me a few weeks at home, in my regular routine, with no restaurant meals and homesickness added to the mix.

This disease, though, it likes to rear its ugly head and remind you its still around and vying for control. I hate it when that happens. It's very discouraging. So now every time I work out I visualize myself beating up diabetes. It makes the workout a little more fun.

I got to the airport today really early (I'm a little anxious to get out of here) and stopped to get lunch. Pulled out my Novolog and bam! Dropped on the tile floor, and thus I have another bottle completely broken. I had just opened it, too. I always travel with extra now, (thanks to 3 month supplies coming mail order - I just make sure I'm home when it's delivered so it doesn't sit in the heat), so I reached in my purse to get my other bottle only to realize that I had put it in the checked luggage. I NEVER do that. I ALWAYS have extra with me. Today, though, have now rendered that "never" and "always" complete lies.

My hands smell like insulin now. It's not a pleasant smell.

So I sat and stared at my lunch wondering what to do now. I had one of those damn spikes post breakfast (191 1.5 hours after - I felt weird, so I checked) and my pre lunch was around 135, so it had come down, but see, not exactly where a pre meal should be. Seriously, what would you have done? With airport waiting time, flying time, etc., it would have been about 4 hours before I had access to my Novolog. I couldn't decide if I should eat, and just issue a correction dose later, go back to ticketing and ask if I could get to my insulin, or what. In the end, I ate a little of the broccoli, tossed the rest of my lunch ( bye bye $10!) and bought a bag of almonds to eat. I figured that was better than not eating at all, but low carb enough that it wouldn't spike me too badly. Right decision? I have no idea. I have candy with me just in case.

Then I stared at all the people who were eating ice cream cones and scones, and I felt a huge surge of envy. Normally, I'm OK with the fact that other people can eat whatever and whenever they want, and I can't, but today it got to me. I blame the homesickness. Or the weather. I always like to blame Utah weather for all my problems.

Anyway, HI EMILY, it was fun to meet you, and I am happy to be going home. Hopefully this newest dose will do its thing. I'll be watching, and beating up diabetes on a regular basis.